Stevens Johnson Syndrome and Children
Stevens Johnson Syndrome is a serious and potentially fatal skin condition that can be caused in a number of ways, most commonly through the use of some medications. This skin disease most commonly affects children and young adults, and the symptoms can cause pain, discomfort and even death. Stevens Johnson Syndrome can start with non-specific symptoms such as cough, aching, headaches, and feverishness. This may be followed by a red rash across the face and the trunk of the body, which can continue to spread to other parts of the body. The rash can form into blisters, and these blisters can form in areas such as the eyes, mouth and vaginal area. The mucous membranes can become inflamed, and the hair and nails can also come away in some cases, and sufferers can become cold and feverish.
The causes of SJS in children can vary, but medication can play a big part. Amongst the children’s medication associated with Stevens Johnson Syndrome are ibuprofen based medications such as Advil and children’s Motrin. At the moment, children’s Motrin is under fire following the effects that this medication has had on one young girl, which has results in legal action. The seven-year old girl was given children’s Motrin for feverishness, and began to develop symptoms the very next day. After being admitted to hospital, she was rendered blind within two days as a result of SJS caused by taking children’s Motrin.
There are other medications that have been linked to SJS, including sulfonamide antibiotics, penicillin, phenytoin (Dilantin) and valdecoxib (Bextra). Viral and bacterial infections can also result in Stevens Johnson Syndrome, as can radiation therapy. And in some cases, there is no known cause for the onset of Stevens Johnson Syndrome. However, should any child display the symptoms of this disease it is vital that medical attention is sought immediately.
Pharmaceutical companies, such as the manufacturers of children’s Motrin, are now being urged to add warnings to their medication packaging, warning parents about the possible side effects of giving their children this medication. The Food and Drugs Administration is also being asked to look into this matter further, with many concerned parents now expressing concerns over what they once classed as a safe, effective painkiller.
Treating a child with SJS is an involved process, and every effort is first made to identify the cause. If a regular medication is the cause of SJS, then it is immediately stopped. Care is given in the burns unit of a hospital due to the severe skin problems sustained by the child and the risk of infection being contracted through the areas where skin has come away and left exposed flesh. Depending on whether another infection has occurred, antibiotics may also be administered.
Oral examinations and treatment, eye examinations, and fluid replacement can all form part of the treatment for SJS, and in some cases topical and oral corticosteroids may also be administered by the doctor.
Parents that have been administering medication such as children’s Motrin and Advil to their children may understandably be concerned, and these parents are strongly advised to cease the medication and seek immediate advice from their doctor. Hopefully, the manufacturers of these children’s medications will now be forced to add adequate warnings to their packaging, but in the meantime it is always advisable to check with a doctor with regards to any potential side effects of medicine that you are giving to your child.
Although awareness about SJS leaves a lot to be desired, there are now support groups available that can help both children and their parents. These support groups can provide valuable therapy, advice and general support to affected SJS children and their parents.